Clarithromycin-induced rhabdomyolysis: a case report
Giuseppe Pasqualetti, Giacomo Bini, Sara Tognini, Antonio Polini, Fabio Monzani
Geriatrics Unit, Department of Internal Medicine, University Hospital of Pisa, Pisa, Italy
Abstract: Rhabdomyolysis is a clinical and laboratory syndrome that is caused by various etiologies, involving the skeletal muscle. Clarithromycin, like other macrolides, is an inhibitor of CYP450 3A4, the major enzyme responsible for the metabolism of several drugs, in particular some statins. Rhabdomyolysis related to macrolide–statin interaction has previously been described. To date, rhabdomyolysis induced by clarithromycin has been described in only one previous report. We describe the case of a 90-year-old Caucasian male, admitted to the University Hospital of Pisa for dyspnea, who developed rhabdomyolysis associated with clarithromycin administration.
Keywords: clarithromycin, rhabdomyolysis, pneumonia
© 2012 The Author(s). This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.